Alert archive / California / Wind Advisories in 2019
Wind Advisory 35, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Nov 27, 2019, 7:36 PM PST for 4 counties in California. It took effect at Nov 28, 2019, 6:00 AM PST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 27, 2019, 7:36 PM PST (03:36 UTC)
- In effect from
- Nov 28, 2019, 6:00 AM PST
- Expired
- Nov 28, 2019, 2:21 PM PST
- In force
- 8 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 3.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 423 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
289 WWUS76 KSGX 280336 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 736 PM PST Wed Nov 27 2019 CAZ043-048-050-552-554-281400- /O.NEW.KSGX.WI.Y.0035.191128T1700Z-191129T0000Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 736 PM PST Wed Nov 27 2019 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 4 PM PST THURSDAY... * WHAT...South to southeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...San Diego County Coastal Areas, San Bernardino and Riverside County Valleys-The Inland Empire, San Diego County Valleys, Orange County Coastal Areas and Orange County Inland Areas. * WHEN...From 9 AM to 4 PM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs and palm fronds could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest gusts are expected along and ahead of a strong cold front. Isolated gusts to 50 mph are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects easily picked up and moved by strong winds. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego
2 follow-up statements
574 WWUS76 KSGX 281120 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 320 AM PST Thu Nov 28 2019 CAZ043-048-050-552-554-282200- /O.EXT.KSGX.WI.Y.0035.191128T1400Z-191129T0000Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 320 AM PST Thu Nov 28 2019 ...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...Areas of south winds 20 to 30 mph developing this morning with strongest gusts to around 50 mph near the coast. * WHERE...Coastal and valley areas. * WHEN...Winds will strengthen this morning, then diminish during the afternoon from north to south as a cold front moves to the east. * IMPACTS...Especially towards the coast, the winds will topple some weakened trees as well as branches and palm fronds. Power outages are possible. * ADDITIONAL DETAILS...The strongest winds are expected from late morning through early afternoon just ahead of a cold front, especially near the coast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Watch for blowing debris or fallen trees and branches on streets and highways. Reduce your speed and be extremely cautious. If you encounter fallen electrical wires...do no exit your vehicle. Secure loose objects early this morning before the winds strengthen. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego
216 WWUS76 KSGX 282221 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 221 PM PST Thu Nov 28 2019 CAZ043-048-050-552-554-282330- /O.CAN.KSGX.WI.Y.0035.000000T0000Z-191129T0000Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Orange County Coastal Areas- Orange County Inland Areas- 221 PM PST Thu Nov 28 2019 ...WIND ADVISORY IS CANCELLED... Winds have subsided, so the wind advisory has been cancelled. $$ For more information from the National Weather Service visit http://weather.gov/sandiego
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Nov 27, 2:00 PM PST, 5 hours 36 minutes earlier.
Area forecast discussion, Nov 27, 2:00 PM PST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
200 PM PST Wed Nov 27 2019
.SYNOPSIS...
A West Coast storm system will bring periods of precipitation over
southern California through Friday, with heaviest precipitation
Thursday. Snow will fall in the mountains at times, heavy in some
locations. Strong gusty winds will occur at times. Dry but cool
weather is expected over the weekend, but another storm system could
occur by the middle of next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Rain continued to spread across the region with some snow in the San
Bernardino County Mountains. A spotter in Wrightwood reported 5
inches of snowfall, and local rain amounts exceeded 1 inch in SBD
County. Most rain rates south of SBD County have been 1/4 inch or
less, so far. The rain will continue to move through our forecast
area and will taper to showers from NW Orange County and then south
and east this afternoon, gradually diminishing in San Diego County
around sunset.
The next wave will move through Thursday, and this is when the
heaviest precipitation is expected. Saturation from near the surface
to over 500 MB is likely Thursay afternoon. Some model runs have had
local rainfall rates of greater than 1/2 inch per hour, but most
rates will be less. Due to some convection, it is difficult to tell
exactly where the heaviest rainfall rates will occur, but models are
consistent with having greatest overall rates on the southwest
facing mountain slopes. The most likely maximum rainfall rates in
the recent burn scars, such as for the Holy or Cranston fires, is
around 0.6 inches, but there is a small chance that rates could be
higher if there is convection with the Thursday cold front. Timing
of the heaviest rain is Thursday will be around or a little before
noon north of San Diego County and in the afternoon in San Diego
County. Snow will be heavy in the mountains, mainly San Bernardino
and Riverside County where over a foot could fall just Thursday.
Winds should not be as strong with the front Thursday as they were
today, but 15-25 MPH winds with stronger gusts are still likely
along the coast with some gusts over 40 MPH in the mountains.
Looking ahead to Friday, quite a lot of moisture remains, with
saturation to around 700 MB, though with less forcing and more
westerly flow. It appears that showers will be widespread most of
the day, possibly lingering into Friday night. Storm total
precipitation, today through Friday night still is generally in the
2-3 inch range west of the mountains, though a little lower on the
immediate southern San Diego County Coast and the parts of the
Inland Empire just northeast of the Santa Ana Mountains, with 3-5
inches in the orographic southwest-facing mountain slopes, locally
higher.
Another storm system will be off the west coast of California this
weekend, but some ridging over the interior southwest should keep
our area dry, albeit with high clouds moving over. Models have
another system likely bringing precipitation to southern California
around the middle of next week, but both GFS and ECWMF ensemble
solutions show a lot of variability, so any confidence with timing
is quite low.
.HYDROLOGY/QPF...
Rainfall amounts overall remain as previously forecast, with the
heaviest rain Thursday. The hi-res models still show some spots of
1/2 inch or more per hour today with the initial front, but these
areas are limited, and so is the forecast instability and moisture
flux into the front.
On Thursday, additional energy diving down the west side of the
system offshore slows the forward movement of the cold trough,
resulting in a prolonged period of south winds ahead of the front.
This allows for more moisture to enter the system, and instability
will be greater due to the colder air aloft. Rainfall rates
exceeding 1/2 inch per hour appear more likely. Expect some urban
and small stream flooding as well.
No river flooding is forecast at this time, but given the potential
rainfall Thursday, it is likely some significant flows will develop
in the Santa Margarita and San Diego Rivers. Latest guidance from
the CNRFC is for San Diego River at Fashion Valley to reach 8 feet
by Friday morning, which would be monitor stage.
&&
.AVIATION...
272045Z...Coast/Valleys...Widespread BKN020-040 lowering to OVC008-
012 in areas of RA. VIS restrictions 1-3 SM in RA/BR. SW gusts 20-
25kt through 22Z at KSAN and KCRQ. Wind shift to westerly and weaker
after frontal passage. Periods of SHRA will continue at times
through tonight with cloud bases between 1500-3500 feet MSL. Rain
will become more widespread around 15Z Thu and move from NW to SE.
SW gusts of 20-25 kt expected Thu AM at coastal airports ahead of
second front. There is a chance of isolated thunderstorms Thu
afternoon.
Mountains...BKN020-040 developing on coastal slopes, partially
obscuring terrain at that elevation. Precipitation along front
pushing through all mountains from NW to SE through 02Z. Strong SW
winds, particularly across San Bernardino and Riverside County Mtn
ridgetops through 00Z. SFC gusts 50-60 kts, locally higher. STG
UDDFTS likely over and in lee of ridges. Snow, low VIS and gusty SFC
winds will continue into Thu.
Deserts...BKN050-070 with -RA developing this afternoon. Areas of
rain will move from NW to SE. Areas of strong winds 25-35 kts along
with up/downdrafts in lee of mountains.
&&
.MARINE...
Southwest winds with gusts 20 to 25 kt are expected ahead of an
approaching cold front Thursday. Combined seas will continue to
build today peaking at 6 to 9 ft on Thursday before subsiding
Friday. There is a chance of thunderstorms over the coastal waters
on Thursday. Winds will turn westerly Friday, but remain strong. A
Small Craft Advisory is in effect through 4 PM Friday. No additional
hazardous marine weather is expected through the weekend.
&&
.BEACHES...
Elevated surf of 4 to 6 ft, locally 7 ft, combined with high tides
of 6.5 to 6.9 ft will result in strong rip currents and minor tidal
overflow during high tide through Friday. Thursday, there is a
possibility of lightning along the coast. A Beach Hazards Statement
is in effect through Friday morning.
&&
.SKYWARN...
Skywarn activation is requested for mid afternoon on Wednesday.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch through Thursday evening for Orange County
Coastal Areas-Orange County Inland Areas-Riverside County
Mountains-San Bernardino County Mountains-San Bernardino
and Riverside County Valleys-The Inland Empire-San Diego
County Coastal Areas-San Diego County Mountains-San Diego
County Valleys-San Gorgonio Pass Near Banning-Santa Ana
Mountains and Foothills.
Winter Storm Warning until 10 PM PST Friday for Riverside County
Mountains-San Bernardino County Mountains-San Diego County
Mountains.
Winter Storm Warning from 4 PM Thursday to 10 PM PST Friday for
Santa Ana Mountains and Foothills.
Beach Hazards Statement through Friday morning for Orange County
Coastal Areas-San Diego County Coastal Areas.
PZ...Small Craft Advisory until 4 PM PST Friday for Coastal Waters
from San Mateo Point to the Mexican Border and out to 30 nm-
Waters from San Mateo point to the Mexican Border Extending
30 to 60 nm out including San Clemente Island.
&&
PUBLIC/HYDROLOGY...Maxwell
AVIATION/MARINE/BEACHES...COThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 28, 4:11 AM PST | Winter Weather Advisory | SGX | San Bernardino | 6 hr |
| Nov 28, 7:56 AM PST | Areal Flood Advisory | SGX | Orange | 3 hr |
| Nov 28, 8:12 AM PST | Special Marine Warning | SGX | 93 min | |
| Nov 28, 8:34 AM PST | Flash Flood Warning | SGX | Orange | 3 hr |
| Nov 28, 9:22 AM PST | Flash Flood Warning | SGX | San Diego | 3 hr |
| Nov 28, 9:35 AM PST | Special Marine Warning | SGX | 85 min | |
| Nov 28, 10:07 AM PST | Areal Flood Advisory | SGX | Riverside | 3 hr |
| Nov 28, 10:30 AM PST | Special Weather Statement | SGX | San Diego | 60 min |
| Nov 28, 10:38 AM PST | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Nov 28, 11:27 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino | 3 hr |
| Nov 28, 12:13 PM PST | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Nov 28, 1:19 PM PST | Winter Weather Advisory | SGX | Riverside, San Bernardino | 14 hr |
Nearby
Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.